Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Wilmington, OH

May 18, 2006Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2006, 11:43 AM EDT for Montgomery County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2006, 11:43 AM EDT (15:43 UTC)
Expired
May 18, 2006, 12:15 PM EDT
In force
32 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 58 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:43 AM EDTHAIL 0.88Englewood, OH
May 18, 12:00 PM EDTHAIL 0.75Trotwood, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 181544
SVRILN
OHC113-181615-
/O.NEW.KILN.SV.W.0113.060518T1543Z-060518T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1143 AM EDT THU MAY 18 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN WEST CENTRAL OHIO

* UNTIL 1215 PM EDT

* AT 1137 AM EDT...STORM SPOTTERS REPORTED NICKEL SIZED HAIL IN      
  ENGLEWOOD. RADAR INDICATED THAT THIS SEVERE THUNDERSTORM REMAINS   
  CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS TO 60 MPH. THIS    
  STORM WAS LOCATED NEAR BROOKVILLE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ENGLEWOOD...
  TROTWOOD...
  VANDALIA...
  NORTHRIDGE...
  DAYTON...
  OAKWOOD...
  HUBER HEIGHTS...

IN ADDITION...NORTHVIEW...DREXEL...FORT MCKINLEY...SHILOH...RIVERSIDE
AND OVERLOOK-PAGE MANOR ARE NEAR THE PATH OF THIS SEVERE
THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3989 8442 3974 8445 3969 8411 3982 8409
      3987 8409 3988 8418

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:47 AM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 18, 6:47 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
647 AM EDT THU MAY 18 2006

.AVIATION /12Z-12Z/...
COLD FRONT HAS MOVED E OF FORECAST AREA. NEXT SHORTWAVE SHOULD
MOVE ACROSS THE AREA THIS AFTERNOON ONCE AGAIN DESTABILIZING THE
ATMOSPHERE AND TRIGGERING SHOWERS AND THUNDERSTORMS. SINCE THE AIR
ALOFT CONTINUES ON THE COOL SIDE SEVERAL OF THESE THUNDERSTORMS
COULD CONTAIN SMALL HAIL. WITH THE AIR DRIER TODAY THUNDERSTORMS
SHOULD BE SOMEWHAT LESS WIDESPREAD THAN THAN YESTERDAY.

A FEW PATCHES OF MVFR CLOUDS AND FOG WILL BE AROUND TILL 14Z,
OTHERWISE CLEAR SKIES. CLOUDS WILL INCREASE THIS AFTERNOON IN ADVANCE
OF THE NEXT SHORT WAVE BUT SHOULD STAY VFR THROUGH THE FORECAST
PERIOD. A TIGHT PRESSURE GRADIENT WILL PRODUCE NW WINDS BETWEEN
15 AND 20 KTS WITH GUSTS TO 25 KTS. HAYDU

&&

.PREV DISCUSSION...
 /ISSUED 357 AM EDT THU MAY 18 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
CLDFNT IS PUSHING THRU THE ERN COUNTIES ATTM...RUNNING FROM NR
CMH-RZT-FGX. FRONT SHOULD BE EAST OF THE FA IN THE NEXT HOUR OR SO.
A FEW STRAY SHOWERS ARE BEHIND THE FRONT IN CNTRL OH...BUT THOSE
SHOULD SLIDE THRU IN THE NEXT HOUR OR SO ALSO.

H5 LOW IS CLOSING OFF OVER LAKE ERIE ATTM AND AS IT DOES...H5
VORTS WILL SWING AROUND ACROSS THE FA TODAY. THIS COMBINED WITH
CAA ALOFT SHOULD ALLOW FOR SHRA TO DEVELOP AGAIN...DROPPING IN
FROM THE NW. NAM IS A LITTLE MORE UNSTABLE THAN THE GFS WITH LI DOWN
TO -2. GFS LOWER TO AROUND ZERO. THREW IN A SLIGHT CHANCE OF TS
THIS AFTERNOON IN THE HEAT OF THE DAY.

GFS IS MORE PESSIMISTIC THAN NAM WITH PCPN WRAPPING AROUND LOW
TONIGHT. RAN WITH A COMPROMISE WITH KEEPS PCPN IN THE NORTHERN
THIRD. STILL A POSSIBILITY OF A STRAY SHOWER ON FRI IN THE
EXTREME NE. REST OF FA SHOULD BE DRY WITH HIGH PRESSURE RIDGING
IN FROM THE SOUTHWEST. HIGH BUILDS IN FOR EVERYONE FOR SATURDAY.

MAV TEMPS LOOKED REASONABLE.

SITES

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES TO PREVIOUS FORECAST.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 18, 5:13 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT THU MAY 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
513 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 18, 9:50 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             3 E DUVALL              39.77N 82.90W
05/17/2006  E0.75 INCH       PICKAWAY           OH   COUNTY OFFICIAL

0650 PM     TSTM WND DMG     ARCANUM                 39.99N 84.55W
05/17/2006                   DARKE              OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWNED

0816 PM     HAIL             PLAIN CITY              40.11N 83.27W
05/17/2006  E0.75 INCH       MADISON            OH   AMATEUR RADIO

1020 PM     FLOOD            CONNERSVILLE            39.66N 85.14W
05/17/2006                   FAYETTE            IN   LAW ENFORCEMENT

            WATER ONE FEET DEEP ON A COUNTY ROAD

1030 PM     FLOOD            LIBERTY                 39.63N 84.93W
05/17/2006                   UNION              IN   LAW ENFORCEMENT

            HIGH WATER ON SOME ROADS

&&
Special weather statement, May 18, 10:49 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1049 AM EDT THU MAY 18 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-181700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1049 AM EDT THU MAY 18 2006

...SHOWERS AND THUNDERSTORMS ARE PRODUCING HAIL...

SHOWERS AND THUNDERSTORMS ARE FORMING IN A COOL ENVIRONMENT THAT
IS FAVORABLE FOR HAIL. SEVERAL LOCATIONS HAVE REPORTED SMALL HAIL THIS
MORNING. HALF INCH HAIL BRIEFLY COVERED THE GROUND AT BELLEFONTAINE
AND SPRINGFIELD. LARGER HAIL WILL ALSO BE POSSIBLE...ESPECIALLY
THIS AFTERNOON...WHEN THE THUNDERSTORMS WILL GROW MORE INTENSE.

KEEP TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER
STATEMENTS...AND POSSIBLE WARNINGS.

CONIGLIO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:01 PM EDTSevere Thunderstorm WarningILNMadison, Union44 min
May 18, 1:00 PM EDTSevere Thunderstorm WarningILNWarren30 min
May 18, 5:07 PM EDTSevere Thunderstorm WarningILNShelby38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.